Connecticut, 2018

Excessive Heat in Connecticut, July 1, 2018

July 1, 2018 · NWS OKX · 2 events in 2 counties and zones

A Bermuda high pumped in heat and high humidity across the area.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A Bermuda high pumped in heat and high humidity across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jul 1, 11:34 AM EST, 26 minutes earlier.

Area forecast discussion, Jul 1, 11:34 AM EST, 26 minutes before
Area Forecast Discussion
National Weather Service New York NY
1234 PM EDT Sun Jul 1 2018

.SYNOPSIS...
High pressure will be in control with hot temperatures and
increasing humidity levels through the weekend. A weak cold front
could move through coastal areas on Monday but otherwise high
pressure dominates through the middle of the week. The next cold
front will slowly approach the area late in the week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Main adjustments early this afternoon were to reflect cloud
cover trends. An area of opaque cirrus is quickly moving to the
southeast, and skies will clear by early to mid afternoon.
Otherwise, hot conditions continue.

Anomalously strong H5 anticyclone (around 594dam) builds over
southern New England and the Mid Atlantic today. H85 temps are
progged to be +20-23C, and this is expected to be the hottest
day of the heat wave. Ambient air temps are forecasted to be in
the mid 90s to around 100 across the majority of the Tri State
area, with minimal relief at the immediate coast. Dew point
temperatures are still challenging for today due to mixing and
just a few degrees could mean the difference between reaching
advsy/warning level criteria. At any rate, it will be oppressive
and have maintained headlines from previous forecast with heat
indices of 100 in advsy areas and at least 105 in warning areas.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
Another warm and muggy night is expected tonight, with lows
generally in the 70s, near 80 in NYC.

The core of the strong mid/upper level ridge is expected to
remain over southern New England through Tue. As a result, the
heat and humidity will continue through this time, although
high temperatures will decrease a few degrees each day. Mon
remains challenging with the potential for a weak cold front to
move through at least eastern portions of the forecast area.
Guidance has backed off on the westward progression of this
front as compared to 24 hours ago resulting in much warmer temps
for Mon. Have trended highs upwards, but did not go as high as
the MAVs. Additionally, there should be onshore flow, but
temperatures and heat indices will ultimately be determined by
whether the wind direction ends up more easterly than southerly.
Due to the uncertainty in the temperature forecast as well as
collaboration with surrounding offices, have decided to keep
headlines as is for Monday. A heat advsy could be needed in at
least portions of the area outside of the watch, but again this
will depend on the front, so will let the day shift have another
run of guidance to work these details out.

The strong subsidence over the area will keep any convection
suppressed with just a slight chc of tstms well N and W of NYC Tue
aftn. Guidance has differences of 5-10 degrees for highs on Tue,
but think the NAM is too cool. Thus, expect heat indices in
excess of 95 degrees, especially away from the coast.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Hot and humid weather continues through the end of the week...

Core of strong middle and upper level ridge will remain parked over
the northeast through the end of the week. Deterministic and
ensemble means are in excellent agreement with this pattern and
500 mb heights between 597 and 599 dam overhead. A little better
agreement on heights lowering at the end of the week with the
core of the ridge shifting to the Plains on todays models and
ensembles. Heights the GFS, GEFS means, ECMWF, and CMC fall
significantly at the end of the week/early next weekend. The
timing seems more likely on Friday into Saturday. Several
shortwaves will help break down the ridge with a cold front
progged to approach late in the week.

Highs the remainder of the week will be in the lower to mid 90s
away from the coast where temps will range in the mid to upper
80s. Heat advisories may be needed into the end of the week to
account for heat indices 95-100 away from the immediate coast.

A cold front approaches late in the week and could move through
Friday into Saturday. If the front comes through on Friday, the
heat wave may end on Saturday with temperatures closer to
normal. This is a week out though and could be delayed since
models do break down strong ridges too quickly at times.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
High pressure will remain in control.

VFR. Light SW-NW winds will become S by late morning, generally
at 5 to 10 kt. Light and variable flow returns tonight.

.OUTLOOK FOR 12Z MONDAY THROUGH THURSDAY...
.Monday-Tuesday...Generally VFR. Low chance for fog/low clouds
Monday and Tuesday mornings.
.Wednesday-Thursday...Mainly VFR with a chance for afternoon/evening
TSRA.

&&

.MARINE...
Tranquil conditions across the waters through the upcoming weak
with a predominantly southerly flow at 10 kt or less.

&&

.HYDROLOGY...
No widespread significant hydrologic impacts are expected.

&&

.CLIMATE...
Due to the upcoming prolonged heat wave, record high
temperatures and record high minimum temperatures could be
broken in the next five days.

High Temperature Records for:
            July 1       July 2
NYC...   100...1901   100...1966
LGA...   97...2012    101...1966
JFK...   102...1963   101...1966
EWR...   100...1963   102...1966
ISP...   96...1964     99...1966
BDR...   95...1963    100...1966

          July 3        July 4         July 5
NYC...  103...1966    102...1949     101...1999
LGA...  107...1966    100...1949     100...1999
JFK...  104...1966    101...2010     102...1999
EWR...  107...1966    105...1949     103...1999
ISP...  104...1966     97...2010     102...1999
BDR...   99...1966     98...1949     100...1999

Record High Minimum Temperatures for:
           July 1       July 2
NYC...   81...1872     82...1901
LGA...   79...1968     78...2002
JFK...   75...1968     74...1968
EWR...   75...1964     76...1968
ISP...   72...2014     74...2014
BDR...   73...2013     73...2013

           July 3        July 4        July 5
NYC...   82...2002     81...2002     82...1999
LGA...   81...1966     82...1999     86...1999
JFK...   78...2002     80...2002     80...1999
EWR...   82...2002     81...2002     81...1999
ISP...   76...2002     76...2002     78...1999
BDR...   75...2002     80...2002     74...2013

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO-35 (162.55 MHz) remains off
the air for an extended period of time.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 9 PM EDT this evening for CTZ009>012.
     Excessive Heat Warning until 6 AM EDT Monday for CTZ005>008.
     Excessive Heat Watch from Monday morning through Monday
     evening for CTZ005-006.
NY...Heat Advisory until 9 PM EDT this evening for NYZ078>081-179.
     Excessive Heat Warning until 6 AM EDT Monday for NYZ067>075-
     176>178.
     Excessive Heat Watch from Monday morning through Monday
     evening for NYZ067>075-176-178.
NJ...Excessive Heat Warning until 6 AM EDT Monday for NJZ002-004-
     006-103>108.
     Excessive Heat Watch from Monday morning through Monday
     evening for NJZ002-004-006-103>108.
MARINE...None.

&&

SYNOPSIS...
NEAR TERM...MD
SHORT TERM...
LONG TERM...
AVIATION...DW/PW
MARINE...MD/DW
HYDROLOGY...
CLIMATE...
EQUIPMENT...
Hazardous weather outlook, Jul 1, 3:27 AM EST, 8 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
427 AM EDT Sun Jul 1 2018

CTZ005-006-NJZ002-004-006-103>108-NYZ067>075-176-178-020830-
Northern Fairfield-Northern New Haven-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northern Queens-
Southern Queens-
427 AM EDT Sun Jul 1 2018

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 6 AM EDT MONDAY...
...EXCESSIVE HEAT WATCH IN EFFECT FROM MONDAY MORNING THROUGH MONDAY
EVENING...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ009>012-NYZ078>081-179-020830-
Southern Fairfield-Southern New Haven-Southern Middlesex-
Southern New London-Northwestern Suffolk-Northeastern Suffolk-
Southwestern Suffolk-Southeastern Suffolk-Southern Nassau-
427 AM EDT Sun Jul 1 2018

...HEAT ADVISORY IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ007-008-NYZ177-020830-
Northern Middlesex-Northern New London-Northern Nassau-
427 AM EDT Sun Jul 1 2018

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 6 AM EDT MONDAY...

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-338-340-345-350-353-355-020830-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
427 AM EDT Sun Jul 1 2018

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 excessive heat. Local standard time, as filed.

Excessive Heat, Southern Middlesex

When
July 1, 12:00 PM EST to 4:00 PM EST
Where
Southern Middlesex forecast zone
Reported by
AWOS
Coordinates
41.451, -72.508 (the zone’s center; the record gives no point)

The AWOS at Chester reported heat indices of 105 to 109 during the afternoon hours.

Excessive Heat, Northern Middlesex

When
July 1, 12:00 PM EST to 4:00 PM EST
Where
Northern Middlesex forecast zone
Reported by
AWOS
Coordinates
41.451, -72.508 (the zone’s center; the record gives no point)

The AWOS at Chester reported heat indices of 105 to 109 during the afternoon hours.

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2018Every state in 2018This day in weather historyWarnings in Connecticut, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774444, 774445.